MAUDE Adverse Event Report: SMITH & NEPHEW, INC. REF THREE HOLE SHELL 56MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS

SMITH & NEPHEW, INC. REF THREE HOLE SHELL 56MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS
Catalog Number 71336456
Medical Device Problem Codes Fracture (1260); Device Dislodged or Dislocated (2923)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/08/2019
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that two liners continuously can't be implanted into the outer cup.The surgeon pushed too hard, resulting in the fracture of the posterior column of the acetabulum.After that, the outer cup of the acetabulum was replaced, and the biological acetabulum was fixed with bone cement.This was found during surgery.Procedure delayed over 30 minutes.Smith and nephew back up used.No pieces remain inside the patient.
 
Additional Manufacturer Narrative
The associated reflection 3 hole shell and reflection xlpe liners were returned and evaluated.A lab analysis conducted during this investigation indicated that macroscopic examination of the shell revealed minor scuffs on the inner polished surface and on the rim, likely from attempted liner insertion.No significant damage was observed on the porous surface.Liner 1 showed scratches to the non-articulating surface and rim.Liner 2 showed scratches to the non-articulating surface, rim, slot and splines/scallops.The damage on both liners was likely caused by instruments during attempted placement.Dimensional evaluation performed on the cup noted all measured features were found to be within specification.Dimensional evaluation of the two liners noted both parts have visual damage on the inner diameter face, on the hood where the batch laser etch resides and on the bottom face.The outer diameter seems to be free of any significant damage.Based on cmm and overlay verification, spline profile and locking detail are oversized on both liners.All other mating dimensions are within spec.Our investigation including a review of the manufacturing records for the listed batches did not reveal any deviation from the standard manufacturing processes.A review of the complaint history for the listed parts revealed no prior complaints for the listed failure mode with the same batch number.With the information currently available we are considering this to be an isolated event.No further investigation is warranted for this complaint; however we will continue to monitor for future complaints and investigate as necessary.Should additional information be received, the complaint will be reopened.

Brand Name
REF THREE HOLE SHELL 56MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key8296708
Report Number1020279-2019-00367
Device Sequence Number1912510
Product Code MBL
UDI-Device Identifier03596010454379
UDI-Public03596010454379
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K960094
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/23/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/01/2024
Device Catalogue Number71336456
Device Lot Number14MMB0069A
Initial Date Received by Manufacturer 01/08/2019
Supplement Date Received by Manufacturer01/08/2019
Initial Report FDA Received Date02/01/2019
Supplement Report FDA Received Date05/23/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1